Drug-induced liver injury (DILI) or hepatotoxicity accounts for more than 50% of all cases of acute liver failure. DILI, often life-threatening, is the leading cause of patient referral for liver transplantation.1,2
DILI is an important diagnostic challenge for the treating clinician because of its presentation, which is often a diagnosis of exclusion. Determination of all potential causes of hepatic injury need to be assessed through onset of symptoms and a careful drug history (including prescription and over-the-counter medication, dietary supplements, and complementary and alternative therapies).3
DILI has brought an increase in Food and Drug Administration (FDA) “black box” warnings. Among the drugs affected are ketoconazole, pemoline, tolcapone, valproate sodium, and zalcitabine.4
A number of drugs have been withdrawn from the U.S. market after DILI or interactions with those that are hepatically metabolized, such as:
- Astemizole (cardiotoxicity);
- Bromfenac sodium, cisapride (cardiotoxicity);
- Felbamate, mibefradil (cardiotoxicity);
- Temafloxacin (abnormal liver function tests, as well as renal failure and other serious adverse events);
- Terfenadine (cardiotoxicity);
- Troglitazone; and
- Trovafloxacin mesylate.
One of the most common causes of DILI is intentional or unintentional overdose with acetaminophen.
DILI has been classified into two major types: cholestatic and hepatocellular, or cytolytic injury. In cholestatic liver injury, the serum alkaline phosphatase (ALP) is elevated; total bilirubin level (TBL) and the alanine aminotransferase (ALT) may also be elevated. In hepatocellular injury, initial elevation is noted in the ALT.
There may also be overlap in the pattern of injury (mixed-pattern injury) whereby ALP and ALT are elevated. These patterns of injury may be defined further by the degree of enzyme elevation, such as an ALT level of three or more times the upper limit of normal (ULN), an ALP level two or more times ULN, and TBL two or more times ULN if associated with an elevation of ALP or ALT.
Hepatotoxicity is often predictable—but not always. When predictable, the reaction is usually dose-dependent, such as in the case of acetaminophen. These reactions usually occur shortly after a threshold for toxicity has been reached. Unpredictable reactions can occur days or months after exposure, usually without warning. Hypersensitivity reactions are often delayed and occur upon repeated exposure to the agent. Symptoms of immunologic injury may include rash, fever, or eosinophilia. More severe forms include Stevens-Johnson syndrome, toxic epidermal necrolysis, or cytopenias. Reactions are more severe upon repeat exposure or rechallenge of the offending agent.
Patients usually present with vague symptoms that may include nausea, anorexia, fatigue, right upper-quadrant discomfort, jaundice, or dark urine. Patients with cholestatic liver disease may also present with pruritus.
Any of these along with laboratory evidence of liver injury should indicate further investigation into possible DILI. Impaired hepatic function such as increased prothrombin time and encephalopathy (signs of acute liver failure) indicate severe hepatic injury.
Common causes of hepatocellular injury include: acetaminophen, fluoxetine, highly active antiretroviral therapies, kava kava (other herbal products), non-steroidal anti-inflammatory drugs, paroxetine, rifampin, risperidone, statins, trazodone, and troglitazone.
Common causes of cholestatic injury include: ampicillin-clavulanic acid, anabolic steroids, chlorpromazine, clopidogrel, estrogens, mirtazapine, terbinafine, and tricyclics.
Common causes of mixed-pattern injury include: amitriptyline, azathioprine, captopril, carbamazepine, enalapril, erythromycins, flutamide, phenytoin, sulfonamides, trazodone, and trimethoprim-sulfamethoxazole.
Most cases of non-fulminant hepatitis will improve upon cessation of offending or potentially offending agent(s). Assess hepatic injury immediately via continuously obtained biochemical tests.
Consult a hepatologist or gastroenterologist immediately if jaundice, impaired hepatic function or clinical signs of acute hepatic failure (e.g., encephalopathy) are evident.
Report all cases of potential DILI to the FDA’s adverse events reporting program, Medwatch, at www.fda.gov/ medwatch or by calling (800) 332-1088. For patients receiving potentially hepatotoxic agents, liver function test monitoring is recommended following a baseline assessment. Some agents require monthly rather than periodic monitoring. For a list of some agents that require hepatic monitoring and the recommended frequency, visit www.factsandcomparisons.com/assets/hospitalpharm/feb2002_HepSp.pdf.5 TH
Michele B. Kaufman is a freelance medical writer based in New York City.
- Nathwani RA, Kaplowitz N. Drug hepatotoxicity. Clin Liver Dis. 2006;10:207-217.
- Navarro VJ, Senior JR. Drug-related hepatotoxicity. N Engl J Med. 2006;354(7):731-739.
- Hepatic Toxicity Possibly Associated with Kava-Containing Products—United States, Germany, and Switzerland, 1999-2002. MMWR Weekly, Nov. 29, 2002/51(47):1065-1067. Available at: www.cdc.gov/MMWR/previews/mmwrhtml/mm5147a1.htm. Last accessed Nov. 5, 2007.
- Lasser KE, Allen PD, Woolhandler SJ, et al. Timing of new black box warnings and withdrawals for prescription medications. JAMA. 2002;287:17:2215-2220.
- Tice SA, Parr D. Medications that require hepatic monitoring. Hospital Pharmacy 2004;39(6):595-606.